Do PPIs Increase the Risk of Bone Fracture?

On December 30, 2009, in Minerals, by Andrea

In December, 2006, JAMA published a study linking a popular post-WLS drug — the proton pump inhibitor or PPI — and increased hip fracture.  It was hypothesized that the PPIs interfered with calcium absorption through achlorhydria or through inhibition of osteoclastic vacuolar proton pumps.

Long-term Proton Pump Inhibitor Therapy and Risk of Hip Fracture

Yu-Xiao Yang, MD, MSCE; James D. Lewis, MD, MSCE; Solomon Epstein, MD; David C. Metz, MD

JAMA. 2006;296:2947-2953.

Context Proton pump inhibitors (PPIs) may interfere with calcium absorption through induction of hypochlorhydria but they also may reduce bone resorption through inhibition of osteoclastic vacuolar proton pumps.

Objective To determine the association between PPI therapy and risk of hip fracture.

Design, Setting, and Patients A nested case-control study was conducted using the General Practice Research Database (1987-2003), which contains information on patients in the United Kingdom. The study cohort consisted of users of PPI therapy and nonusers of acid suppression drugs who were older than 50 years. Cases included all patients with an incident hip fracture. Controls were selected using incidence density sampling, matched for sex, index date, year of birth, and both calendar period and duration of up-to-standard follow-up before the index date. For comparison purposes, a similar nested case-control analysis for histamine 2 receptor antagonists was performed.

Main Outcome Measure The risk of hip fractures associated with PPI use.

Results There were 13 556 hip fracture cases and 135 386 controls. The adjusted odds ratio (AOR) for hip fracture associated with more than 1 year of PPI therapy was 1.44 (95% confidence interval [CI], 1.30-1.59). The risk of hip fracture was significantly increased among patients prescribed long-term high-dose PPIs (AOR, 2.65; 95% CI, 1.80-3.90; P<.001). The strength of the association increased with increasing duration of PPI therapy (AOR for 1 year, 1.22 [95% CI, 1.15-1.30]; 2 years, 1.41 [95% CI, 1.28-1.56]; 3 years, 1.54 [95% CI, 1.37-1.73]; and 4 years, 1.59 [95% CI, 1.39-1.80]; P<.001 for all comparisons).

Conclusion Long-term PPI therapy, particularly at high doses, is associated with an increased risk of hip fracture.
Author Affiliations: Division of Gastroenterology (Drs Yang, Lewis, and Metz), Center for Clinical Epidemiology and Biostatistics (Drs Yang and Lewis), Department of Biostatistics and Epidemiology (Drs Yang and Lewis), and Division of Endocrinology (Dr Epstein), University of Pennsylvania School of Medicine, Philadelphia; and Department of Medicine, Doylestown Hospital Research Center, Doylestown, Pa (Dr Epstein).

Well.  Fast forward to today.

I’m on Medscape and see this post:  Do PPIs Increase the Risk of Bone Fracture? and I think to myself.. “Well, duh.  This was answered awhile back.”  I go in, and find a video by prof citing a study that’s coming out from Manitoba Canada where, aparantely the government really likes to track PPI usage as well as fractures and there’s no significant correllation.

Wait.  What?

But.  Wait.  Say that again?

I thought that the osteoclasts, which are, in essence little proton pumps in their own little rights, were also being shut down by the PPIs and so bone resorption was a problem and the hopes and dreams was a osteoclast specific PPI to help prevent osteoporosis down the road and then the world would be glitter and rainbows and sunshine once again?  No?

Oh.

Here’s the video.  Go watch it.  It’s worth the 6 minutes, 40 something seconds of your life it will take.

I’m looking forward to reading the full article when it comes out.  But for now, if you’ll excuse me, it’s time for my Prilosec.


Related Posts with Thumbnails

1 Response » to “Do PPIs Increase the Risk of Bone Fracture?”

  1. [...] I reported that the link between proton pump inhibitors (PPIs) and osteoporosis — something that was [...]

Leave a Reply